Learn something new every day
More Info... by email
Codeine is a narcotic pain reliever often prescribed for pain reaching levels up to moderately severe. As with any other drug, patients must be careful what medications they take in combination with codeine. Taking aspirin and codeine together is generally safe, and in fact some medications combine the two drugs into one pill. Additional aspirin intake, whether its pure aspirin or other medications that contain aspirin, is typically not safe unless directed by a physician.
Combination aspirin and codeine pills generally contain 325 mg of aspirin, which is equivalent to one regular-strength aspirin, and either 30 or 60 mg of codeine. Patients may be instructed to take one pill or, in the case of the 30 mg codeine pill, two pills every four hours. If these dosing instructions are followed, the combination of aspirin and codeine is generally safe. Exceeding the recommended dosage of aspirin and codeine pills is not safe and may cause an overdose.
Taking additional aspirin tablets or other medications containing aspirin along with combination aspirin and codeine pills may also lead to inadvertent overdose. Following the typical dosage of these combination pills will result in an intake of 1,950 mg of aspirin per day. Aspirin overdose is possible with an intake of 150 mg per 2.2 pounds (1 kg) of body weight, or approximately 10,200 mg of aspirin for a 150 pound (68 kg) adult. Use of extra strength aspirin may increase the possibility of overdose, as each of these pills contains 500 mg.
In order to overdose on aspirin in one day while taking a combination aspirin and codeine pill, a person would have to also greatly exceed the maximum dosage of either strength of aspirin, as indicated by packaging instructions. It is possible, but not very likely, for this to happen accidentally. Aspirin overdose does not have to happen in only one day, however. Older patients or those with kidney problems may overdose slowly via an accumulation of excess aspirin in the system. Chronic overdose is also more common in hot weather, when patients may be dehydrated, and can happen without taking more than the prescribed amounts of aspirin or aspirin and codeine.
Although aspirin and codeine are generally safe to take together, patients should discuss all possible pain relief regimens with their doctors before taking any medications. Doctors should be made aware of all of a patient's medical conditions, as well as all medication and supplements the patient takes, in order to avoid dangerous interactions.
@turkay-- Can you call a 24 hour pharmacy? I can't give you any recommendations since I'm not a pharmacist. But since aspirin and codeine are both pain relievers, I don't think you need a third pain reliever- Tylenol.
I was confused about the different pain relievers too. Thankfully, my sister who is a nurse, cleared it up for me. Acetaminophen and paracetamol are actually in the same group. I believe they're different names for the same drug (ex: Tylenol). They're used as an analgesic (pain-reliever) when there is no inflammation. Aspirin and ibuprofen (ex: Advil) are not the same thing, but they're similar because they're both pain relievers that are used for inflammation.
As much as these can
be used together in some cases, my sister says that people unintentionally overdose on them a lot. Pain relievers are really harsh on the stomach, so if nothing else, they can cause stomach upset and even trigger ulcers. So I think you should be careful about taking so many pain relievers and should avoid the Tylenol while taking aspirin and codeine.
Before I was prescribed an aspirin and codeine combination pill, my doctor had told me that I could take Tylenol every four hours if I need to.
The doctor's office is closed now, so I won't be able to ask him until Monday. Can I take aspirin + codeine with Tylenol? Is this safe?
And can someone tell me what the difference between aspirin, paracetamol, ibuprofen and acetaminophen is? I read that there is also a ibuprofen and codeine combination drug. Is that the same thing as the one I was prescribed? I'm so confused!
I've been given aspirin and codeine on several accounts, so it's definitely safe when following dosage recommendation.
This doesn't mean that there won't be any side effects though. Codeine can cause side effects when it's taken by itself, so those side effects are still applicable when it's taken with aspirin.
I always have nausea when I take codeine. And the times that I took aspirin and codeine together, I felt a bit anxious and would have nightmares more than usual. I don't know if that's something that everyone will experience though.
If I've learned anything about medications, it's that they work differently for different people. So it's always best to listen to your body and watch out for uncommon symptoms when you're trying something new.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!